Etanercept (enbrel)-associated inflammatory eye disease: case report and review of the literature.

Published

Journal Article

PURPOSE: To report a case of severe anterior uveitis flare following the administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with the use of etanercept. METHODS: Clinical data were collected from a 52-year-old female with chronic symptomatic ankylosing spondylitis. The relationship between etanercept administration and the patient's systemic and ocular inflammation was assessed. A review of the literature was conducted to identify additional reports. RESULTS: A patient with a history of ankylosing spondylitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re-challenge was associated temporally with a worsening of symptoms, and drug withdrawal, in concert with aggressive systemic steroid treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, orbital myositis) believed to be associated with etanercept therapy were found in the recent literature. CONCLUSIONS: Ocular inflammation is paradoxically a potential adverse event following the use of etanercept in both previously uninvolved and inflamed eyes. Careful surveillance of patients on etanercept is warranted to assure that flares in ocular inflammation are not secondary to etanercept therapy.

Full Text

Duke Authors

Cited Authors

  • Taban, M; Dupps, WJ; Mandell, B; Perez, VL

Published Date

  • June 2006

Published In

Volume / Issue

  • 14 / 3

Start / End Page

  • 145 - 150

PubMed ID

  • 16766397

Pubmed Central ID

  • 16766397

Electronic International Standard Serial Number (EISSN)

  • 1744-5078

International Standard Serial Number (ISSN)

  • 0927-3948

Digital Object Identifier (DOI)

  • 10.1080/09273940600659393

Language

  • eng